Costs of Substance Abuse The abuse of tobacco, alcohol and illicit drugs has cost the United States more than $700 billion in annual costs related to crime, lost work productivity…
Tiny, white hydrocodone tablets should be swallowed whole. They move down the throat and into the stomach, and when they hit the acid bubbling there, they break apart and move into the bloodstream. If you’ve eaten a big meal, it can take a long time for those drug molecules to change your brain.
But when people want faster effects, they snort the pills. They grab two spoons, crush the pills between them, and use a straw to sniff the powder into their nose. This activates the drug almost immediately.
It may sound crazy, but for some people with addictions, sniffing hydrocodone is preferable to ingesting it. If you feel that way, know that this route comes with real dangers. Some could cost you your life.
Who Chooses Hydrocodone?
Hydrocodone is in the opioid class, along with many other drugs like OxyContin and fentanyl. Some people with opioid addiction take anything within this class that they can get from their dealers. Others have a specific preference for hydrocodone.
Research published in Pharmacy Times suggests that close to 30 percent of opioid-dependent people prefer hydrocodone. When asked, they cited the drug’s availability as the main reason for the choice. It was easy to get, it provided a reliable high, and they saw no reason to switch to anything else.
But many people who abuse drugs like hydrocodone dabble in the abuse of other substances too. In fact, researchers say about 80 percent of people who abuse hydrocodone admitted to taking some other illegal drug in the month prior.
Why Sniff the Stuff?
We know that hydrocodone should be swallowed. And researchers say that most people who abuse this drug do so by taking pills orally. But some people do snort their substances.
Snorting leads to:
- A bigger high. Nasal passages are lined with delicate blood vessels. When they come into contact with hydrocodone, they push it right into the blood and the brain.
- Controlled onset. When you swallow pills, it’s hard to know when they will start working. A day? A week? An hour? You may not be sure. Snorting gives you a high right away.
- Addiction maintenance. When you’re deep inside an addiction, you feel sick between doses. You can’t wait for an hour or two for the drugs to start. Snorting can help you stop feeling so ill.
Researchers also say that drug use varies by geography. In one study, people living in urban areas said swallowing was the preferred way to take hydrocodone. For people in rural areas, snorting was the best way to take the drug.
Why Is It Dangerous?
Most of the hydrocodone pills you’ll find were made in laboratories by experts. They might seem safe, but they were made for one very detailed form of substance use. Taking them in an unusual way could cause more harm than you ever thought possible.
Researchers say that quicker isn’t better in terms of drug use. Your brain tends to remember experiences that are sudden, overwhelming, and novel. When you snort drugs, and they change your body in big and immediate ways, your brain remembers. And that can put you on a path to addiction sooner.
As an addiction deepens, you’ll notice changes in your relationship with hydrocodone. It will be characterized by:
- Your thoughts will be consumed by your drug use.
- You will feel physically ill between doses.
- You’ll plan your day around when you can get and use drugs.
- You’ll need bigger and bigger doses to get the same effect.
Addiction is a major risk of snorting hydrocodone. While it can be treated, it can take you years to leave cravings behind. Some triggers may spark cravings throughout the rest of your life.
You also face risks due to the snorting itself. These drugs aren’t made to interact with your nose and lungs, and often, pills contain ingredients that won’t harm your stomach but will hurt your cardiovascular system. Researchers say it isn’t uncommon for people who snort pills to develop breathing problems. They fade when you stop snorting, but they can be life-threatening if you ignore them.
Can Sniffing Cause an Overdose?
Opioids are powerful sedating agents. Often, that’s why people abuse them. They want to feel numb, comfortable, and calm. But the sedation can touch the central nervous system, and when that happens, you can overdose and lose your life.
Opioid overdose rates rose 54 percent between 2011 and 2016, experts say. We’re in the midst of a crisis in this country, as too many people are dying due to abuse of these drugs.
Snorting the pills gives your body a big hit all at once, and it’s easy to overwhelm your system. An overdose comes with these symptoms:
- Muscle weakness or limpness
- Purple or blue fingernails and lips
- Slow heartbeat
- Clammy, cold skin
This is a medical emergency. Medical professionals and even laypeople can use medications to stop hydrocodone from working, so you can wake right up as soon as the dose hits your body. But without it, your brain cells are starved of oxygen, and they begin to die. Lose too many, and you’ll also lose your life.
What to Do if You’re Snorting
If you’re snorting hydrocodone, know that this is an advanced symptom of addiction. You can get better, but you’ll need a team of experts to help you.
In detox, you’ll work through all the drugs that remain in your body. In rehab, you’ll dig into your habits and preferences that support your addiction. In time, you will get better. You can get better. But the first step is to stop snorting and to ask for help.